Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 58, NWS Midland/Odessa, TX

August 28, 2022Brewster County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 28, 2022, 2:56 PM CDT for Brewster County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2022, 2:56 PM CDT (19:56 UTC)
Expired
Aug 28, 2022, 5:00 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Brewster County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.9 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1089 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1089 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1237 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:39 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 28, 2:39 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
239 PM CDT Sun Aug 28 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 223 PM CDT Sun Aug 28 2022

...Big Changes on the way for West Texas and Southeast New Mexico...

WV imagery shows fairly zonal flow aloft over West Texas and
Southeast New Mexico this afternoon, with an upper ridge over old
Mexico.  Area radars show convection already developing over the
Davis Mountains, where mesoanalysis shows mucapes of 3000 J/kg or
so, and no cap.  Highs will top out in the 90s most locations this
afternoon, w/ensembles suggesting that today may be the warmest day
the rest of the year.

Convection will keep developing this afternoon, from the Davis
Mountains northeast as models bring a shortwave through the top of
the ridge, w/best chances extending through the northwest Permian
Basin.  A 30kt LLJ is forecast to develop after sundown, and this,
along w/ample cloud cover, will keep overnight lows well above
normal.  This LLJ will advect plentiful Gulf moisture into the area,
w/70F dewpoints as far NW as KMAF by late Monday morning.

Monday, the upper ridge is forecast to develop north into the
southwest CONUS, putting West Texas and Southeast New Mexico under
northeast flow aloft.  Dewpoints will mix out a little during the
day, but not much.  Models bring a shortwave down the eastern
periphery of the ridge, to Southeast New Mexico by 00Z Tuesday. This
will send thicknesses down, shaving a couple of degrees off today's
highs.  CAMs develop convection first in the Davis Mountains, but
also north over the South Plains as the shortwave and a cold front
approach the CWA.

Monday night, return flow surges ahead of the cold front, w/PWATs
increasing to up to 2 std devs above normal in the Permian Basin.
The NAM increases PWAT at KMAF to 1.8" by 06Z, which is off the
climatological charts.  NBM ramps up POPs significantly, but
considering the shortwave and cold front, this does not seem
unreasonable.  This will set the stage for Tuesday, which looks to
be the main event, the details of which are below.  Lows will come
down a few degrees Tuesday night, but will nevertheless remain above
normal.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 223 PM CDT Sun Aug 28 2022

The beginning of the period starts with a setup we have been
desperately looking for since August of last year. Guidance is in
agreement on the s/w pinching off the longwave trough sweeping
through the plains, cutting south over NM and establishing its
presence as an inverted trough centered over E NM and W TX. The
result is a prevailing NE flow with formidable moisture advection
allowing for a deep layer moisture signature as noted by 12z GFS
soundings across all zones, especially the Stockton/Marfa
Plateau's and Permian Basin. Areal PWAT indices are forecast off
the climatological scale meaning we are starring at a formidable
rain event in our neck of the woods. With a strong agreement in
the environment and evolution of the 700-500mb pattern, have
brought PoPs up considerably with NBM agreement.

Local QPF max over the Hwy 90 corridor is consistent with the
current setup with 2-4" of rain not out of the question for those
in that vicinity. Elsewhere, a widespread 1-3" of rainfall is
increasingly likely given the environment and likely efficient
rainfall processes within the rich moisture field. Scattered
thunderstorms will be embedded within the overall rainfall axis as
forecast soundings indicate enough instability within the mid-
levels to produce some thunder. Highest rainfall chances will
occur on Tue/Wed with a slow scaling back on Thu/Fri, although
storm chances will continue to be >20% for a bulk of the forecast
area.

Temperature wise will trend below normal with widespread 70s and
80s likely the entire long term period. Given the high probability
of cloud cover and precipitation, it would not take much for the
current forecast to adjust down a bit further for portions of the
Permian Basin and SE NM, so will monitor the trends to see if we
need to adjust down further. Low temperatures will remain mild,
albeit cooler than what we've had in previous weeks. Considering
RHs around 65-70F, it will be tough to dip too far below normal,
but it'll feel nice having some moisture for a change!

&&

.AVIATION...
(18Z TAFS)
Issued at 1158 AM CDT Sun Aug 28 2022

VFR conditions will prevail next 24 hours except in areas of
direct convection, the chances of which are too low for a mention
at any given terminal attm. However, forecast soundings and
current mesoanalysis suggests a juicy AMS is in place, with a
widespread cu field developing shortly, and again at most
terminals near the end of the forecast period. Otherwise, light return
flow will persist.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               75  95  71  83 /  20  30  60  80
Carlsbad                 70  95  68  81 /  20  50  60  70
Dryden                   74  94  74  84 /  20  20  40  80
Fort Stockton            73  94  70  80 /  20  40  50  80
Guadalupe Pass           68  86  63  74 /  30  50  50  70
Hobbs                    70  93  68  79 /  30  50  70  80
Marfa                    63  86  63  75 /  40  70  60  80
Midland Intl Airport     74  93  70  81 /  30  30  60  80
Odessa                   74  93  71  80 /  40  30  60  80
Wink                     74  94  70  82 /  30  40  60  80

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....87
AVIATION...44
Hazardous weather outlook, Aug 28, 1:58 PM CDT, 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
158 PM CDT Sun Aug 28 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-291900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
158 PM CDT Sun Aug 28 2022 /1258 PM MDT Sun Aug 28 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible, mainly from the Presidio Valley through
the Davis Mountains to the northwest Permian Basin. Any storms that
do develop will be accompanied by frequent lightning, small hail,
gusty winds, and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Monday through Friday. Widespread
rainfall will occur on Tuesday and Wednesday with a heightened chance
of flash flooding due to persistent rainfall.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 9:29 AM CDTRiver Flood WarningMAFPresidio5 hr
Aug 28, 9:29 AM CDTRiver Flood WarningMAFPresidio31 hr
Aug 28, 9:29 AM CDTRiver Flood WarningMAFBrewster62 hr
Aug 28, 9:31 AM CDTRiver Flood WarningMAFBrewster52 hr
Aug 28, 3:09 PM CDTSpecial Weather StatementMAF51 min
Aug 28, 3:29 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos2 hr
Aug 28, 3:33 PM CDTSpecial Weather StatementMAF42 min
Aug 28, 4:25 PM CDTAreal Flood AdvisoryMAFBrewster2 hr
Aug 28, 4:52 PM CDTSpecial Weather StatementMAF38 min
Aug 28, 5:51 PM CDTSpecial Weather StatementMAFMartin39 min
Aug 28, 6:11 PM CDTSpecial Weather StatementMAFWinkler49 min
Aug 28, 6:18 PM CDTSpecial Weather StatementMAFUpton42 min
Aug 28, 6:31 PM CDTSpecial Weather StatementMAFMartin44 min
Aug 28, 6:50 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Glasscock, Howard, Martin, Midland55 min
Aug 28, 6:55 PM CDTFlash Flood WarningMAFReeves2 hr
Aug 28, 6:59 PM CDTSpecial Weather StatementMAFReagan46 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.